Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Feb 12, 2017, 7:02 PM EST for 8 counties in Pennsylvania; Hancock County, West Virginia; Columbiana County, Jefferson County, Ohio. It was in force for 58 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 12, 2017, 7:02 PM EST (00:02 UTC)
- Expired
- Feb 12, 2017, 8:00 PM EST
- In force
- 58 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbiana County, OH, Jefferson County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Indiana County, PA, Lawrence County, PA, Washington County, PA, Westmoreland County, PA, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 12, 7:20 PM EST | TSTM WND DMG | Pittsburgh, PA | TREE AND WIRES DOWN ON TOP OF AN UNOCCUPIED CAR |
| Feb 12, 7:25 PM EST | TSTM WND DMG | West View, PA | SEVERAL TREES DOWN |
| Feb 12, 7:46 PM EST | TSTM WND GST 53 | 1 Ssw Carnot-Moon, PA | |
| Feb 12, 7:46 PM EST | NON-TSTM WND GST 53 | Pittsburgh Internationa, PA | |
| Feb 12, 7:52 PM EST | NON-TSTM WND GST 55 | Pittsburgh Internationa, PA | |
| Feb 12, 7:54 PM EST | TSTM WND GST 62 | 3 Nnw Marion Center, PA | |
| Feb 12, 7:54 PM EST | NON-TSTM WND GST 62 | 3 Nnw Marion Center, PA | |
| Feb 12, 7:56 PM EST | TSTM WND DMG | Pittsburgh, PA | TREE AND WIRES DOWN |
| Feb 12, 7:57 PM EST | TSTM WND GST 56 | 6 Ne Clymer, PA | |
| Feb 12, 7:57 PM EST | NON-TSTM WND GST 56 | 6 Ne Clymer, PA | |
| Feb 12, 8:10 PM EST | TSTM WND DMG | Murrysville, PA | TREES DOWN AROUND MURRSYVILLE... SEWICKLEY TOWNSHIP... MANOR... DERRY TOWNSHIP... GREENSBURG... SALEM TOWNSHIP... HEMP TOWNSHIP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 103 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068
WUUS51 KPBZ 130002
SVRPBZ
OHC029-081-PAC003-005-007-019-063-073-125-129-WVC029-130100-
/O.NEW.KPBZ.SV.W.0006.170213T0002Z-170213T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
702 PM EST SUN FEB 12 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northern Jefferson County in east central Ohio...
Southeastern Columbiana County in east central Ohio...
Northwestern Washington County in southwestern Pennsylvania...
Beaver County in western Pennsylvania...
Southern Lawrence County in western Pennsylvania...
Indiana County in west central Pennsylvania...
Southern Butler County in west central Pennsylvania...
Allegheny County in southwestern Pennsylvania...
Northwestern Westmoreland County in southwestern Pennsylvania...
Armstrong County in west central Pennsylvania...
Hancock County in northern West Virginia...
* Until 800 PM EST.
* At 701 PM EST, severe thunderstorms were located along a line
extending from near Meridian to near Toronto, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Pittsburgh... Penn Hills...
Mount Lebanon... Bethel Park...
Ross Township... McCandless Township...
Monroeville... Cranberry...
Moon Township... Greensburg...
Weirton... McKeesport...
This includes the following highways...
Pennsylvania Turnpike between mile markers 15 and 69.
Interstate 79 in Pennsylvania between mile markers 25 and 66.
Parkway North between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-
1988, posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH.
&&
LAT...LON 4028 7962 4046 8092 4093 8008 4088 7881
4077 7881
TIME...MOT...LOC 0001Z 275DEG 45KT 4088 7999 4046 8067
HAIL...<.75IN
WIND...60MPH
$$
Fries1 follow-up statement
792
WWUS51 KPBZ 130026
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
726 PM EST SUN FEB 12 2017
OHC029-081-PAC007-073-130035-
/O.CAN.KPBZ.SV.W.0006.000000T0000Z-170213T0100Z/
Jefferson OH-Columbiana OH-Beaver PA-Lawrence PA-
726 PM EST SUN FEB 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON...
SOUTHEASTERN COLUMBIANA...BEAVER AND SOUTHERN LAWRENCE COUNTIES IS
CANCELLED...
The storms that prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4077 7881 4028 7962 4042 8061 4048 8051
4048 8036 4061 8014 4068 8015 4092 7972
4088 7881
TIME...MOT...LOC 0025Z 275DEG 45KT 4086 7966 4044 8034
$$
PAC003-005-019-063-125-129-WVC029-130100-
/O.CON.KPBZ.SV.W.0006.000000T0000Z-170213T0100Z/
Washington PA-Indiana PA-Butler PA-Allegheny PA-Westmoreland PA-
Armstrong PA-Hancock WV-
726 PM EST SUN FEB 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EST
FOR NORTHWESTERN WASHINGTON...INDIANA...SOUTHEASTERN BUTLER...
ALLEGHENY...NORTHWESTERN WESTMORELAND...ARMSTRONG AND SOUTHEASTERN
HANCOCK COUNTIES...
At 725 PM EST, severe thunderstorms were located along a line
extending from 7 miles northwest of West Kittanning to near Imperial,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Pittsburgh... Penn Hills...
Mount Lebanon... Bethel Park...
Ross Township... McCandless Township...
Monroeville... Cranberry...
Moon Township... Greensburg...
Weirton... McKeesport...
This includes the following highways...
Pennsylvania Turnpike between mile markers 27 and 69.
Interstate 79 in Pennsylvania between mile markers 25 and 51.
Parkway North between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report severe weather by calling 412-262-
1988, posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH.
&&
LAT...LON 4077 7881 4028 7962 4042 8061 4048 8051
4048 8036 4061 8014 4068 8015 4092 7972
4088 7881
TIME...MOT...LOC 0025Z 275DEG 45KT 4086 7966 4044 8034
HAIL...<.75IN
WIND...60MPH
$$
FriesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 6:42 PM EST, 20 minutes earlier.
Area forecast discussion, Feb 12, 6:42 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
642 PM EST Sun Feb 12 2017
.SYNOPSIS...
Wind will increase this evening and overnight with rain showers
changing to snow and much colder temperatures.
&&
.NEAR TERM /THROUGH MONDAY/...
A secondary surge of colder air aloft is evidenced by the
formation of a line of showers pushing into our area at this
time. This is likely the leading edge of increased lapse rates
coincident with the passage of a secondary 850 mb frontal
boundary. It will move through the area and rapidly increase
lapse rates as it does, once again bringing showers back into
many areas.
Behind this secondary boundary, water vapor imagery reveals a
deep tropause fold extending from Iowa eastward into northern
Ohio. In this band of drying on water vapor, substantial
momentum from aloft is mixing into the very unstable boundary
layer. This is indicated by observations early over WI and SW MI
and currently from IL to OH of gusts approaching and exceeding
40 kts. As this feature dives ESE this evening over our area,
all model guidance indicates it should deepen further with 2.0
PVU likely dropping below 700 mb as it crosses our CWA centered
around 03z. As such, wind gusts will likely maximize around that
time with widespread gusts approaching 40 kts over most of the
area. In the ridges, this will likely be enhanced further as the
lowering of the dynamic tropopause will force the layer of wind
gusts into a smaller vertical extent, thus forcing higher gusts
toward 55-60 kts there. As such, all wind headlines remain in
effect with a bit of a southward expansion of the advisories
from the last update.
Northwest flow will continue behind the passage of the 850 mb
front, with lake moisture again increasing and very unstable
lapse rates extending into the dendritic growth region. Snow
squalls will be likely along the I-80 corridor, and upslope
snows have already been well covered in the forecast. Thus,
winter weather advisories will continue for that overnight into
Monday. Fries
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
A quick moderation in temperature is anticipated Tuesday as
another reinforcing upper trough digs over Ern Canada. That
system will drive a cold front through the region on Tuesday
night, and once again briefly tap, and upslope lake moisture
through Wednesday. Have restructured POPs for this potential
through day 4 and tweaked temperature downward.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Northwest flow will persist through the end of the week but
conditions should begin to dry out as ridging takes place. The
superblend was used extensively, with near seasonal temperatures
and dry conditions expected by the weekend.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Current VFR conditions will give way to mostly MVFR tonight as the
an upper trough moves through and generates showers. Rain will
transition to snow around 03Z or slightly thereafter. Brief and
intense snow squalls are possible, primarily for FKL/DUJ, but timing
them will be difficult given the fast mean flow. Outside of snow
showers, expecting conditions to remain MVFR or better, but winds
will be an issue. Any remaining restrictions will improve to VFR
through the day Monday as clouds begin to scatter out.
Current strong west-northwest flow will increase between 00-06Z as
the core of the strongest winds pass overhead. Gusts could reach
40kts or better through the overnight period, diminishing towards
daybreak Monday. Surface flow may wobble a little, but is largely
expected to remain within 30 degrees of 290.
.OUTLOOK...
More restrictions are likely Tuesday night and Wednesday as
another cold front brings snow showers and stratocu to the
region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 1 PM EST Monday for MDZ001.
High Wind Warning until 1 PM EST Monday for MDZ001.
OH...Wind Advisory until 7 AM EST Monday for OHZ039>041-048>050-058-
059.
PA...Wind Advisory until 7 AM EST Monday for PAZ007>009-013>016-
020>023-029-031-073-075.
Winter Weather Advisory until 1 PM EST Monday for PAZ007>009-
015-016-074-076.
Wind Advisory until 1 PM EST Monday for PAZ074-076.
WV...Wind Advisory until 7 AM EST Monday for WVZ001>004-509.
Winter Weather Advisory until 1 PM EST Monday for WVZ511>514.
High Wind Warning until 1 PM EST Monday for WVZ514.
Wind Advisory until 1 PM EST Monday for WVZ510>513.
&&Hazardous weather outlook, Feb 12, 6:39 PM EST, 23 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 639 PM EST Sun Feb 12 2017 PAZ074-076-WVZ511>513-132345- Westmoreland Ridges-Fayette Ridges-Preston-Eastern Preston- Western Tucker- 639 PM EST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... This Hazardous Weather Outlook is for southwest Pennsylvania and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ510-132345- Ridges of Eastern Monongalia and Northwestern Preston- 639 PM EST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-058-059-PAZ013-014-020>023-029-031-073-075- WVZ001>004-509-132345- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Guernsey- Belmont-Lawrence-Butler-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall- Monongalia- 639 PM EST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-WVZ514-132345- Garrett-Eastern Tucker- 639 PM EST Sun Feb 12 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST MONDAY... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ057-068-069-WVZ012-021-132345- Muskingum-Noble-Monroe-Wetzel-Marion- 639 PM EST Sun Feb 12 2017 This Hazardous Weather Outlook is for east central Ohio and northern West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-015-016-132345- Mercer-Venango-Forest-Clarion-Jefferson- 639 PM EST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY... This Hazardous Weather Outlook is for northwest Pennsylvania and west central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 12, 7:02 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EST SUN FEB 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM NON-TSTM WND GST GROVE CITY 41.16N 80.09W
02/12/2017 M56 MPH MERCER PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1700767
24The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 7:59 PM EST | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Greene, Indiana, Washington, Westmoreland | 61 min |
| Feb 12, 8:24 PM EST | Special Weather Statement | PBZ | Greene | 66 min |
| Feb 12, 8:26 PM EST | Special Weather Statement | PBZ | Clarion, Venango | 49 min |
| Feb 12, 9:10 PM EST | Special Weather Statement | PBZ | Mercer | 20 min |
| Feb 12, 9:30 PM EST | Special Weather Statement | PBZ | Armstrong, Butler, Clarion, Jefferson, Lawrence | 60 min |
| Feb 12, 10:20 PM EST | Special Weather Statement | PBZ | Armstrong, Butler, Indiana | 40 min |
| Feb 12, 11:43 PM EST | Special Weather Statement | PBZ | Allegheny, Armstrong, Beaver, Butler, Indiana, Lawrence and 1 more | 62 min |
| Feb 12, 8:46 PM EST | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston, Tucker | 74 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.